The Role of PI3K Inhibitors in Relapsed/Refractory FL and MZL - Episode 4

Managing Adverse Events of PI3K Inhibitors in R/R FL and MZL

Expert hematologist/oncologists comment on the safety profile of PI3K inhibitors when treating R/R FL and MZL and share their approach to managing associated adverse events.

Ian W. Flinn, MD, PhD: Maybe we should talk about how to manage some of these adverse events [AEs]. Let’s reiterate that the different drugs have different adverse effects. Copanlisib, duvelisib, and idelalisib can cause liver abnormalities, immunosuppression can occur, opportunist infections can arise, and colitis generally occurs later. Maybe we can start with the LFT [liver function test] abnormality. In my practice, with those 2 drugs, we monitor our patients about every 2 weeks during the first 10 weeks of being on therapy for LFT abnormalities.

If you see a significant rise—grade 3 or higher—then you’re going to want to hold the drug until you get the LFTs to return to normal levels. In my experience—Jason, I don’t know if this has happened to you—a lot of times, in the trials, they will say that when it gets to grade 1 you can restart it. I have found that, in fact, you want them really close to their baseline before restarting; otherwise, you’re going to get another increase. When you do that, for 75% of people, you can get them back on the drug without a lot of issues. I’m curious: Is that what you found as well? Or do you do things differently?

Jason M. Melear, MD: That’s exactly what I do. I do the same monitoring. Then, once they get up to grade 3—which is defined as 5 times the normal AST [aspartate aminotransferase] ALT [aminotransferase], then you hold the drug. I try to get the levels back to normal, as you mentioned, before we start. There’s a good chance of a flare. The protocols tend to say that, if you get to a grade 4—which is a pretty high AST ALT; 20 times higher normal—that’s when you’re probably not going to be able to restart those patients. Fortunately, that’s not the case for a high percentage of newer agents.

That occurs only at a 6% or 7% percent rate, but it does happen sometimes. That’s the second leading cause for trials—at least the trials I’ve been in—of permanent discontinuation. Colitis is No. 1, but that’s No. 2. Usually, the levels eventually will go back down to normal after you take the patients off this treatment. You can try that and dose after if it starts to occur again. You can dose reduce a little on that second restart, but almost exactly what you mentioned is how we do it here [at Texas Oncology].

Ian W. Flinn, MD, PhD: Let’s tackle the colitis issue. I find this the more difficult of the AEs to manage. Thankfully, it generally happens later, usually after the first 6 months of treatment, or sometimes later than a year if someone is still on the drug. They can get this; it’s not just a little diarrhea but rip-roaring colitis. There’s a diarrhea that occurs early with any of these small molecules, and that’s not colitis; colitis occurs when patients are having watery diarrhea, 5 to 6 times a day. Of course, you want to hold the drug. You want to make sure there’s not an infectious cause. I’ve had at least 1 or 2 patients for whom there’s concurrent or CMV [cytomegalovirus] infection. You want to make sure that isn’t going on. Hold the drug, and if the patient does not get better soon, then I generally start oral nonabsorbable steroids for patients, as if I was treating an inflammatory bowel disease. Most people get better relatively quickly or in a few weeks. I’ve had an occasional patient for whom it has been very tough.

They have been on the drug for a long time, and they had not reported to me that they were having colitis. A lot of these patients participated in some of the earlier trials. At that time, there weren’t great alternatives for the patients. They were afraid to come off the therapy because they didn’t think their doctor had anything else to treat them with, so they would come in and be profoundly sick. Some had to be hospitalized because of the colitis.

Of course, when you have it to that degree, it takes longer to get back on the medication, or they may be unable to get back on it at all. I haven’t had the same success with getting people back on either idelalisib or duvelisib when they have the colitis. In my experience, a minority of patients can successfully get back on 1 of the PI3-kinase inhibitors if they get a real colitis, not just the diarrhea. Jason, is that what you’ve found? Or do you manage things differently? It’s important to hear how people manage it differently.

Jason M. Melear, MD: I react similarly. When you have the grade 3 diarrhea—more than 6 stools above average—that’s pretty bad. For most patients, that’s life altering, and they really don’t like that. It’s hard, even when you get that controlled. Sometimes we can’t get patients to agree to go back on because 10 watery stools a day is rough for a lot of people. It makes them feel pretty bad. Certainly, if it looks like an actual colitis, we put them on steroids of some sort and obviously stop the agent. We also check for, as you said, CMV, C diff [Clostridium difficile], colitis, and those things; sometimes we do endoscopies to prove it.

Most of the time, holding the drug works, and the patient will eventually get over it. I agree, though. It’s harder to get the patient to get back on the agent just because of an adverse effect they don’t care for. Even when you reduce the doses, patients are going to have some diarrhea, and it seems like the threshold of tolerance starts to go down with that. That’s right up there with overall infection, as far as the biggest issues we’ve had with the agents themselves: the perfuse diarrhea that they can have with it. I manage it very similarly to how you manage it.

Ian W. Flinn, MD, PhD: I’m not checking for CMV on a routine basis. There was a time when some of the trials, as you mentioned, got stopped earlier. Some of the trials were paused because of infectious complications. There was this notion that we should be trying to check for CMV on a regular basis. I found that to be completely impractical and have not done it. I do only it when I’m worried about it. How about you?

Jason M. Melear, MD: Yes, I’m often checking for CMV with PCR [polymerase chain reaction] tests for patients every few months. Some trials do it monthly, just to keep an eye on it. Have I found it particularly helpful if my patient is not having any symptoms? Not particularly. I don’t typically prophylax for CMV, which I’ll see sometimes in the literature—“Consider prophylaxis for CMV”—but I don’t do that. We had a few patients have CMV flares on our first-line trial. We had CMV retinitis, so a couple of our patients have it. A couple of patients have some significant problems with it.

It just brought it to the forefront. We were 1 of the few sites that had a couple patients with that, but it’s always in my mind. Since that original first-line trial, I haven’t seen it. I haven’t had it in our recent trials at all. It’s something I’m always watching for, but I haven’t seen it. As far as other infectious issues, besides just your typical infectious issues, we do give our patients pneumocystis prophylaxis. Is that something you typically do with your PI3, PCP [pneumocystis carinii pneumonia], PJP [pneumocystis jiroveci pneumonia] prophylaxis?

Ian W. Flinn, MD, PhD: Absolutely. I’m careful to use prophylaxis for pneumocystis really early on. In the development of idelalisib and duvelisib, researchers made decisions in those trials to incorporate pneumocystis prophylaxis. It seems like such a relatively easy thing to do for these patients, especially patients who experienced multiple relapses or those who are at high risk for getting pneumocystis. Yes, we absolutely do that.

This transcript has been edited for clarity.